Jump to ContentJump to Main Navigation
Show Summary Details

The B.E. Journal of Economic Analysis & Policy

Editor-in-Chief: Jürges, Hendrik / Ludwig, Sandra

Ed. by Auriol , Emmanuelle / Brunner, Johann / Fleck, Robert / Mendola, Mariapia / Requate, Till / Schirle, Tammy / de Vries, Frans / Zulehner, Christine

4 Issues per year


IMPACT FACTOR 2015: 0.250
5-year IMPACT FACTOR: 0.825

SCImago Journal Rank (SJR) 2015: 0.501
Source Normalized Impact per Paper (SNIP) 2015: 0.418
Impact per Publication (IPP) 2015: 0.455

Online
ISSN
1935-1682
See all formats and pricing
Volume 10, Issue 1 (Aug 2010)

Issues

Volume 6 (2006)

Volume 4 (2004)

Volume 2 (2002)

Volume 1 (2001)

Monopoly Pricing under a Medicaid-Style Most-Favored-Customer Clause and Its Welfare Implication

Peter Klibanoff
  • 1Northwestern University,
/ Tapas Kundu
  • 2University of Oslo,
Published Online: 2010-08-28 | DOI: https://doi.org/10.2202/1935-1682.2419

Abstract

To control Medicaid's expenditure on prescription drugs, 1990 legislation established a rebate program guaranteeing Medicaid a rebate on each unit purchased by Medicaid participants. The rebate is the difference between the minimum price and the average manufacturer price (minimum price rule) or a proportion of the average manufacturer price (average price rule). We characterize the optimal pricing strategy of a third-degree price discriminating monopolist under these rules. Under the minimum price rule, the minimum price gross of rebate always increases whereas prices gross of rebate in at least some of the markets always decrease. In contrast, under the average price rule, these prices may move in the same direction in all markets, with all increasing in some circumstances and all decreasing in others. We also examine the effects of such provisions on social welfare. We analyze a modified version of our minimum price rule model suitable for applications beyond Medicaid.

Keywords: monopoly pricing; Medicaid; MFC; welfare

About the article

Published Online: 2010-08-28


Citation Information: The B.E. Journal of Economic Analysis & Policy, ISSN (Online) 1935-1682, DOI: https://doi.org/10.2202/1935-1682.2419. Export Citation

Comments (0)

Please log in or register to comment.
Log in